Alert archive / Kentucky / Tornado Warnings in 1997
Tornado Warning 8, NWS Jackson, KY
NWS Jackson, KY issued this tornado warning at Mar 28, 1997, 7:46 PM CST for Wayne County, Kentucky. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 28, 1997, 7:46 PM CST (01:46 UTC)
- Expired
- Mar 28, 1997, 8:45 PM CST
- In force
- 59 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Wayne County, KY
The radar
The Knoxville radar (KMRX), 146 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 6:30 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1331 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1544 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 390 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 11.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJKL 290147 RRA TORJKL KYC197-203-231-290245- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSON KY 846 PM EST FRI MAR 28 1997 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 945 PM EST (845 PM CST) FOR PEOPLE IN THE FOLLOWING COUNTY... IN SOUTH CENTRAL KENTUCKY ...PULASKI ...ROCKCASTLE ...NORTHERN WAYNE AT 845 PM... DOPPLER RADAR INDICATED TWO POSSIBLE TORNADOES. THE NORTHERN STORM WAS LOCATED JUST SOUTH OF GILPIN OR 20 MILES NORTHWEST OF SOMERSET. THIS STORM WILL AFFECT EUBANK...CLARENCE... GOOCHTOWN...LEVEL GREEN...AND MOUNT VERNON...BY 930 PM EST (OR 830 PM CST) THE SOUTHERN STORM WAS LOCATED NEAR JAMESTOWN OR 25 MILES WEST OF SOMERSET. THIS STORM WILL AFFECT BART...MILL SPRINGS AND CEDARCREST VINNIE...NAOMI... AND FAUBUSH BY 830 PM CST (OR 930 PM EST). THE STORMS WERE MOVING EAST AT 40 MPH. IN ADDITION TO THE TORNADIC THREAT...LARGE HAIL...UP TO 2 INCHES IN DIAMETER...IS POSSIBLE WITH BOTH OF THESE STORMS. DO NOT USE YOUR CAR TO OUTRUN A TORNADO. CARS ARE EASILY TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT. INGRAM/BALLARD
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this tornado warning went out at Mar 28, 2:17 PM CST, 5 hours 29 minutes earlier.
Area forecast discussion, Mar 28, 2:17 PM CST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 315 PM EST FRI MAR 28 1997 FINALLY VIEWED THE MODEL DATA AND FEEL THAT THE THREAT OF SIGNIFICANT SEVERE WEATHER WILL NOT BE IN OUR AREA UNTIL VERY LATE TONIGHT. SFC ANALYSIS AND UA COMPARISONS TO THE AVN/NGM AND ETA GRIDS SUGGESTS THAT THE ETA IS MOST LIKELY THE BETTER MODEL TO GO WITH SO HAVE COMMITED. THIS ALSO GOES WELL WITH THE CURRENT SATELLITE IMAGERY. THERE IS A STRONG S/WV MOVING OUT OF THE PLAINS AND THIS IS WELL REPRESENTED BY THE ETA. THERE IS A STRONG TROP FOLD ORIGINATING IN THIS AREA RIDES INTO THE MAIN TROF AXIS AND SHOULD GEN UP A SIGNIFICANT LOW. THE SURFACE LOW HAS BEEN SLOW TO WRAP UP AND THE 18Z PRES CHGS SUGGEST THAT THERE SHOULD BE TWO LOCATIONS TO WORRY ABOUT OVERNIGHT. EXPECT THAT THE SEVERE WEATHER WILL LIKELY SHIFT NORTH AND EAST INTO THE OHIO RIVER VALLEY WITH A SECOND AREA SOUTH OF THE BLUEGRASS IN THE DEEP MOISTURE AND SHARP BAROCLINIC AREA. FOR NOW FEEL THAT THE CURRENT TIMING OF THE MORNING UPDATE IS FINE AND WOULD LIKE TO KEEP THE TREND. PERSONALLY DO NOT ANTICIPATE MUCH IN THE WAY OF SEVERE IN ERN KY...BUT CUD SEE SOME VERY HEAVY RAIN OVER THE MOUNTAINS ALONG THE SOUTHERN AND EAST`ER BORDER. I COULD BE WRONG. JKL 50/61/39 +62 LOZ 49/62/37 +52 LEWIS
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 7:46 PM CST | Tornado Warning | JKL | Rockcastle | 59 min |
| Mar 28, 7:46 PM CST | Tornado Warning | JKL | Powell | 59 min |
| Mar 28, 9:09 PM CST | Severe Thunderstorm Warning | JKL | Jackson, Laurel, Rockcastle | 51 min |
| Mar 28, 9:30 PM CST | Tornado Warning | JKL | Laurel | 60 min |
| Mar 28, 9:34 PM CST | Severe Thunderstorm Warning | JKL | Clay | 61 min |
| Mar 28, 9:37 PM CST | Severe Thunderstorm Warning | JKL | Owsley | 63 min |
| Mar 28, 9:52 PM CST | Severe Thunderstorm Warning | JKL | Bath, Fleming | 53 min |
| Mar 28, 9:53 PM CST | Severe Thunderstorm Warning | JKL | Leslie, Perry | 62 min |
| Mar 28, 9:53 PM CST | Severe Thunderstorm Warning | JKL | Breathitt | 62 min |
| Mar 28, 10:37 PM CST | Severe Thunderstorm Warning | JKL | Knott | 63 min |
| Mar 28, 10:49 PM CST | Severe Thunderstorm Warning | JKL | Leslie, Perry | 61 min |
| Mar 28, 10:51 PM CST | Tornado Warning | JKL | Leslie, Perry | 64 min |
| Mar 28, 10:58 PM CST | Severe Thunderstorm Warning | JKL | Clay, Knox | 62 min |
| Mar 28, 10:58 PM CST | Severe Thunderstorm Warning | JKL | Whitley | 62 min |
| Mar 28, 11:46 PM CST | Severe Thunderstorm Warning | JKL | Harlan, Letcher | 59 min |
| Mar 29, 12:10 AM CST | Severe Thunderstorm Warning | JKL | Pike | 50 min |
Nearby
Tornado Warnings in Kentucky, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.